Sign in to follow this  
Followers 0

Lamictal and cymbalta

10 posts in this topic

Posted · Report post

I am brand new to this so I hope I am doing this right. I have been taking 200 mg of Lamictal and 60 mg Cymbalta for bipolar type 2 depression for about 3 months. I told my psychiatrist I was feeling flat, fuzzy and amd sleeping more frequently and maybe I need my Lamictal decreased. (He started my Lamictal first and I noticed it was making me sleepy.) He said I dont seem flat even though he's only known me for three months. He told me not to change anything. I increased my Cymbalta to 90 mg thinking it might help with the flatness. I feel a bit more tired and sedated. I was wondering if anyone else has had these effects and if it is dangerous to be on that much of each drug. I also should say that I have had depression now for a while but never any mania. Thank you for your help.

Share this post


Link to post
Share on other sites

Posted · Report post

It sounds like you increased your Cymbalta on your own without your psychiatrist's knowledge. If so, that kind of thing is really pretty much never a good idea.

Share this post


Link to post
Share on other sites

Posted · Report post

Actually, I should have explained that my family doctor recommended it when I explained my symptoms. she also wanted me to decrease the Lamictal to 150. Then I got different advise from the psychiatrist. I'm now trying to educate myself and hear from others what their experiences are. I dont understand why I would have gotten two very different ideas.

Share this post


Link to post
Share on other sites

Posted · Report post

Actually, I should have explained that my family doctor recommended it when I explained my symptoms. she also wanted me to decrease the Lamictal to 150. Then I got different advise from the psychiatrist. I'm now trying to educate myself and hear from others what their experiences are. I dont understand why I would have gotten two very different ideas.

Because they are two different doctors trained in two different things. You should let your psychiatrist deal with your psych medications. They have the training for it. Your family doctor does not have the training to deal with medicating bipolar.

You should also, as a rule, not be incorporating two different doctors' advice. It can be dangerous AND piss off both doctors.

Lamictal doesn't make me sedated but I have heard from a couple other people that it made them sedated. It should wear off with time.

Cymbalta could also be making you feel sedated.

I take both and neither have made me feel flat, but Your Mileage May Vary is something you may see a lot around here, as there are various side effects you can experience from different meds and you may or may not experience any number of them.

What I would suggest you do, if you aren't doing it already is either track your moods [moodtracker.com is good for this] or keep a mood journal and jot down how you are feeling in the morning and at night. This way it will be easier for you to see how the meds are effecting you and whether it's related to anything external.

Do tell your psychiatrist that you have changed your dosage per your GP's orders if you haven't done so already. They need to know what is going on with you and what your dosages are.

Feeling flat may just be related to sedation, it may pass, but it may take a while. Longer than three months.

How long have you been on the Cymbalta at 90mg?

Luna

Share this post


Link to post
Share on other sites

Posted · Report post

Some people find Lamictal slightly sedating. If so, then take it in the evening. Some people find Lamictal slightly energizing (me!), so I took it in the morning so it didn't wreck my sleep.

Cymbalta is going to be a bit sedating. I recommend taking it in the evening as well (thats what I do).

Lamictal is a subtle medication, and most people don't report any strong side effects, cognition wise. It doesn't kick in quickly, and my experience was that it took nearly 3 months (12 weeks) for it to slowly build up to full effect.

So, look at when you last increased your dose to 200mg, and count from there.

The flat effect is probably from the Lamictal rather than the Cymbalta. I, like most never took Lamictal alone, so its hard to absolutely say that is the cause. Lamictal has a wide range of effectiveness from 50mg -200mg typical, but some as high as 400 or 500mg. You will have to work with your pdoc to find the best dosage. Dropping 50mg sounds reasonable.

As Luna said, don't play one doc off the other. The pdoc is the expert, not to mention the attending physician for your brain cooties. So, be open and honest with him, follow his directions, and don't make dosage changes on your own. If you do cheat, then fess up at your next visit to the pdoc. It's the only way to maintain trust.

Hope you feel better,

a.m.

Share this post


Link to post
Share on other sites

Posted (edited) · Report post

I am not a fan of either med, but please keep in mind that YMMV.

I took 90mg Cymbalta for three years, when Lamictal was added because the C wasn't working and my pdoc suspected BPII. Lamictal (200mg) made me feel so flat that I couldn't take it. It wasn't a sedated feeling as much as a FLAT feeling -- I don't know how else to explain it.

-- B

Edited by Bumble

Share this post


Link to post
Share on other sites

Posted · Report post

Thanks so much everyone. This is a great board. Terrific feedback. I have been titrating up to the 200 mg of Lamictal now for about 3 months and I guess I got to the full dose about a month ago. I only started on the Cymbalta about two months ago and jsut went up to 90 mg a few days ago. I guess I need to give them more time to see if the flat affect and sedation wear off. I didnt know it could take that long.

And, yes, I will just let the Psych take care of things.

Thanks again!

Share this post


Link to post
Share on other sites

Posted · Report post

I am not a fan of either med, but please keep in mind that YMMV.

I took 90mg Cymbalta for three years, when Lamictal was added because the C wasn't working and my pdoc suspected BPII. Lamictal (200mg) made me feel so flat that I couldn't take it. It wasn't a sedated feeling as much as a FLAT feeling -- I don't know how else to explain it.

-- B

Bumble,

I'm glad tohear that you know hwat I'm talking about--that flat feeling. It's a wierd thing but Im realizing I havent been on any of it long enough to ask about medication switches. I'll wait it out a few more months. Best of luck to you!!

Share this post


Link to post
Share on other sites

Posted · Report post

I've been on 300 mg. lamictal (bedtime) for about 2 years and it didn't seem to make me feel flat. I have also been on Cymbalta for just over 6 months and think it might be making me feel somewhat flat (at 120 mg., 60 in AM and 60 at bedtime), but it is so much better than feeling severely depressed.

Tommy

Share this post


Link to post
Share on other sites

Posted · Report post

I take 200 lamictal and 180 cymbalta

with some of us the reccomended doses for some meds are inadequate

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0